Aa
Aa
A
A
A
Close
18432675 tn?1464832893

Does Anybody who is on gabapentin have memory and/or spacial memory problems??

I have Peripheral Neuropathy in Both Feet and Hands. Specifically ... Axonal Peripheral Neuropathy.Moderate to Severe. Finally got a Diagnosis after 18 months and 9 Doctors. Started taking Neurontin 100 mg. 3 times a day. As soon as I went up to 300 mg. 3 times a day, I noticed Severe Short Term Memory Loss. Spacial Memory Loss. Horrible!! I was leaving my keys in department stores. I forget Everything!! I feel like a Different Person. 50% of people say "It's the medication" It does say "Common Side Effects of gabapentin, temporary loss of memory, (amnesia), difficulty with speaking" I cannot think of certain words when speaking... Frustrating as heck!! I Never Had Any memory problems before this. Some Doctors say "It's not the medication" and some say "It's the medication" Has Anyone had this problem? Is it a symptom of Peripheral Neuropathy or Neurontin??? Help!!!
2 Responses
Avatar universal
Hil  All I can say is that memory problems come from the brain, a part of the central nervous system, and so are not connected to peripheral issues.

I've taken far more gabapentin than your dosage for many years without memory lapses, but what happens to me is not necessarily what happens to you. I suggest you wean yourself off this med and see whether the problem persists. If it doesn't, then gabapentin was likely the culprit. If it does, you may have some other disorder in addition to PN. Good luck.
987762 tn?1331027953
COMMUNITY LEADER
Hi and welcome to our little MS community,

Axonal peripheral neuropathy is a different issue to MS.....axons themselves actually die off in axonal peripheral neuropathy, but as to whether your memory issues are due to medication or PN is hard to say, generally PN is a symptom of another medical condition eg diabetes, several cancers, alcohol consumption, inadequate vitamins, systemic and chronic diseases etc

Realistically what ever condition you have that has caused the PN, may be an important factor to consider with your cognitive issues because it could be related and it's not always 1 medication that's causing additional problems but the combination of medication, life style, pain levels etc unfortunately the only true answer i can come up with is, it's too hard to say one way or the other...

Sorry i couldn't be of more help.....JJ

  
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease